Skip to main content

Unbounded Laplacians on Graphs: Basic Spectral Properties and the Heat Equation

  • M. Keller and D. Lenz

We discuss Laplacians on graphs in a framework of regular Dirichlet forms. We focus on phenomena related to unboundedness of the Laplacians. This includes (failure of) essential selfadjointness, absence of essential spectrum and stochastic incompleteness.

Corresponding author
* Corresponding author. E-mail:
Hide All
[1] Beurling, A., Deny, J.. Espaces de Dirichlet. I. Le cas élémentaire . Acta Math., 99 (1958), 203224.
[2] Beurling, A., Deny, J.. Dirichlet spaces . Proc. Nat. Acad. Sci. U.S.A., 45 (1959), 208215.
[3] N. Bouleau, F. Hirsch. Dirichlet forms and analysis on Wiener space. Volume 14 ofde Gruyter Studies in Mathematics, Walter de Gruyter & Co., Berlin, 1991.
[4] F. R. K. Chung. Spectral Graph Theory. CBMS Regional Conference Series in Mathematics, 92, American Mathematical Society, Providence, RI, 1997.
[5] Chung, F. R. K., Grigoryan, A., Yau, S.-T.. Higher eigenvalues and isoperimetric inequalities on Riemannian manifolds and graphs . Comm. Anal. Geom., 8 (2000), No. 5, 9691026.
[6] Y. Colin de Verdière. Spectres de graphes. Soc. Math. France, Paris, 1998.
[7] E. B. Davies. Heat kernels and spectral theory. Cambridge University press, Cambridge, 1989.
[8] E. B. Davies. Linear operators and their spectra. Cambridge Studies in Advanced Mathematics, 106. Cambridge University Press, Cambridge, 2007.
[9] Dodziuk, J.. Difference Equations, isoperimetric inequality and transience of certain random walks . Trans. Amer. Math. Soc., 284 (1984), No. 2, 787794.
[10] J. Dodziuk. Elliptic operators on infinite graphs. Analysis, geometry and topology of elliptic operators, 353–368, World Sci. Publ., Hackensack, NJ, 2006.
[11] J. Dodziuk, W. S. Kendall. Combinatorial Laplacians and isoperimetric inequality. From local times to global geometry, control and physics (Coventry, 1984/85), 68–74, Pitman Res. Notes Math. Ser., 150, Longman Sci. Tech., Harlow, 1986.
[12] J. Dodziuk, V. Matthai. Kato’s inequality and asymptotic spectral properties for discrete magnetic Laplacians. The ubiquitous heat kernel, 69–81, Contemp. Math., 398, Amer. Math. Soc., Providence, RI, 2006.
[13] Feller, W.. On boundaries and lateral conditions for the Kolmogorov differential equations . Ann. of Math. (2), 65 (1957), 527570.
[14] Fujiwara, K.. Laplacians on rapidly branching trees . Duke Math Jour., 83 (1996), No. 1, 191-202.
[15] M. Fukushima, Y. Oshima, M.Takeda. Dirichlet forms and symmetric Markov processes. de Gruyter Studies in Mathematics, 19. Walter de Gruyter & Co., Berlin, 1994.
[16] Grigor’yan, A.. Analytic and geometric background of reccurrence and non-explosion of the brownian motion on riemannian manifolds . Bull. Am. Math. Soc., 36 (1999), No. 2, 135249.
[17] S. Haeseler, M. Keller, Generalized solutions and spectrum for Dirichlet forms on graphs, preprint 2010, arXiv:1002.1040.
[18] Häggström, O., Jonasson, J., Lyons, R.. Explicit isoperimetric constants and phase transitions in the random-cluster model . Ann. Probab., 30 (2002), No. 1, 443473.
[19] Higuchi, Y., Shirai, T.. Isoperimetric constants of (d,f)-regular planar graphs . Interdiscip. Inform. Sci., 9 (2003), No. 2, 221228.
[20] Jorgensen, P. E. T.. Essential selfadjointness of the graph-Laplacian . J. Math. Phys., 49 (2008), No. 7, 073510.
[21] Keller, M.. The essential spectrum of Laplacians on rapidly branching tesselations . Math. Ann., 346 (2010), No. 1, 5166.
[22] M. Keller, D. Lenz. Dirichlet forms and stochastic completeness of graphs and subgraphs. preprint 2009, arXiv:0904.2985.
[23] M. Keller, N. Peyerimhoff. Cheeger constants, growth and spectrum of locally tessellating planar graphs. to appear in Math. Z., arXiv:0903.4793.
[24] Mohar, B.. Light structures in infinite planar graphs without the strong isoperimetric property . Trans. Amer. Math. Soc., 354 (2002), No. 8, 30593074.
[25] Z.-M. Ma and M. Röckner. Introduction to the theory of (non-symmetric) Dirichlet forms. Springer-Verlag, Berlin, 1992.
[26] Metzger, B., Stollmann, P.. Heat kernel estimates on weighted graphs . Bull. London Math. Soc., 32 (2000), No. 4, 477483.
[27] Reuter, G. E. H.. Denumerable Markov processes and the associated contraction semigroups on l . Acta Math., 97 (1957), 146.
[28] Sturm, K.-T.. textitAnalysis on local Dirichlet spaces. I: Recurrence, conservativeness and L p -Liouville properties. J. Reine Angew. Math., 456 (1994), No. 173196.
[29] Stollmann, P.. A convergence theorem for Dirichlet forms with applications to boundary value problems with varying domains . Math. Z., 219 (1995), No. 2, 275287.
[30] Stollmann, P., Voigt, J.. Perturbation of Dirichlet forms by measures . Potential Anal. 5 (1996), No. 2, 109138.
[31] Urakawa, H.. The spectrum of an infinite graph . Can. J. Math., 52 (2000), No. 5, 10571084.
[32] A. Weber. Analysis of the physical Laplacian and the heat flow on a locally finite graph. Preprint 2008, arXiv:0801.0812.
[33] R. K. Wojciechowski. Stochastic completeness of graphs, PhD thesis, 2007. arXiv:0712.1570v2.
[34] Wojciechowski, R. K.. Heat kernel and essential spectrum of infinite graphs . Indiana Univ. Math. J., 58 (2009), No. 3, 14191441.
[35] R. K. Wojciechowski. Stochastically Incomplete Manifolds and Graphs. Preprint 2009, arXiv:0910.5636.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Modelling of Natural Phenomena
  • ISSN: 0973-5348
  • EISSN: 1760-6101
  • URL: /core/journals/mathematical-modelling-of-natural-phenomena
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed